Are Antibiotics Making You Sick?
There’s a chance that you will have a negative reaction.
Antibiotics—The Necessary Evil
For five days following prescribed antibiotics, I experienced prodromes that had my doctor and me in a quandary. My prescription was nearly switched until we figured out the reason. Perhaps it has happened to you too. Shortly after taking antibiotics for one ailment, a crop of other symptoms pop up. Is it an adverse reaction to the medication or could the prescribed drug be depleting essential nutrients?
View all 7 paragraphs with references…
What Are Antibiotics?
Antibiotics are selective poisons that kill single-cell organisms called bacteria that our immune systems fail to ward off. Microbes either adapt or die; this is known as ‘selective pressure.’ If a bacterial species acquires resistance to an antibiotic, it survives the treatment. This resistant bacteria can spread at a rate of 16 million cells within 8 hours. [1,2] To prevent proliferation of antibiotic resistant bacteria, it is important to persevere the entire prescribed treatment.
What Causes Unpleasant Antibiotic Side Effects?
As is the case with other allergies, one who is sensitive to mold may experience symptoms that are exacerbated by antibiotics derived from penicillin. There are several reasons why taking an antibiotic that is supposed to make us feel better, actually might make us feel worse:
- Allergic reaction to antibiotic prescription
- Anticipated (common) side effect of medication or illness
- Antibiotic is not targeting correct bacteria
- Bacteria is resistant to prescribed drug
- Vital nutrients are depleted (perhaps by antibiotic)
The book, Drug-Induced Nutrient Depletion Handbook by Ross Pelton, Ph.D., C.N. et al. provides basis for listing categories of antibiotics that deplete specific vitamins and minerals. For example, penicillins, aminoglycosides, cephalosporins, fluoroquinolones, macrocodes, sulfonamides deplete Lactobacillus acidophilus, Bifidobacteria bifidum (bifidus), vitamins B1, B2, B3, B6, B12, K, biotin, inositol. Calcium magnesium and iron are also reduced. 
People who have been vegans or vegetarians more than 2 years and those with malnutrition who may already have low levels of B-vitamins can experience tiredness and weakness. Sometimes more serious symptoms like cardiovascular disease, gastrointestinal and nervous system problems manifest themselves.
Fusidic acid is an antibiotic derived from the fungus Fusidium coccineum. It became available for clinical use in the 1960s. The drug is licensed for use as its sodium salt sodium fusidate, and it is approved for use under prescription in South Korea, Japan, Canada, the EU, Australia, New Zealand, Thailand, India and Taiwan.
An important clinical use of fusidic acid is to combat methicillin-resistant Staphylococcus aureus (MRSA). Fusidic acid should not be used on its own in low dosages to treat S. aureus infections. However, it may be possible to use fusidic acid in higher doses as monotherapy. The use of Fucidin topical preparations (skin creams and eye ointments) containing fusidic acid is strongly associated with the development of resistance. There is inadequate evidence of safety among pregnant women. [4,5]
Other antibiotics can deplete vitamin D, leading to osteoporosis and hearing loss over time. Zinc depletion lowers immunity and slows wound healing. In my case, it was an allergic reaction to the key antibiotic ingredient.